Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 51, NWS Indianapolis, IN

May 12, 2000Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 12, 2000, 10:41 PM EST for Knox County, Indiana. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 12, 2000, 10:41 PM EST (03:41 UTC)
Expired
May 12, 2000, 11:00 PM EST
In force
19 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Knox County, IN

What was reported inside it

TimeReportWhereRemark
May 12, 10:42 PM ESTThunderstorm Wind 50 EBicknell, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 6:30 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WUUS53 KIND 130343
SVRIND
INC083-130400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1041 PM EST FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KNOX COUNTY IN SOUTHWEST INDIANA
  
* UNTIL 1100 PM EST

* AT 1040 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BICKNELL...OR ABOUT 13 MILES NORTHEAST OF
  VINCENNES...MOVING NORTHEAST AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BICKNELL AT 1044 PM EST
  WHEATLAND AT 1050 PM EST 

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST SATURDAY MORNING
FOR INDIANA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3879 8754 3853 8757 3858 8728 3887 8726

PUMA/EDDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:10 PM EST, 7 hours 31 minutes earlier.

Area forecast discussion, May 12, 3:10 PM EST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
310 PM EST FRI MAY 12 2000

FCST PBLM OF DAY OBVIOUSLY...SVR WX TONIGHT.

SFC CHART SHOWS LOW PRES ARE OVR SRN LK MI WITH CDFNT EXTENDG SWWD
INTO ERN OK. S/W OVR ERN OK PER H2O VAPOR LOOPS.

MDLS IN DECENT AGREEMENT WITH TIMING OF WX SYSTEMS THRU 48 HRS...SO
WL GO WITH THE BLEND SOLN. SOME TEMP DIFFERENCES IN MOS WITH AVN 5
TO 10 DEGREES COOLER. WL GO BETWEEN THE WARMER FWC AND COOLER FAN
DUE TO PLENTY OF MAY SUNSHINE CONTRASTING DECENT CAA.

VRY UNSTABLE THIS EVEING ALONG AHD OF FNT. TSRA POPPING OVR CNTRL IL
OVR THE LAST HR. EXPECT DVLPMNT TO CONT SWD DOWN THE LINE OVR NEXT
FEW HRS AS S/W OVR OK MOVS NEWD. STRONG CAP OVR STATE SHUD KEEP
PREFNTL CONVECTION TO A MINIMUM. SVR WX LIKELY ALONG FNT...MAINLY IN
THE FORM OF HAIL AND WNDS. FNT WL MOV EWD ACRS CWA THIS EVENING THRU
ERLY MORNING HRS.

AFTER THE FNT PASSES...HI PRES BLDS OVRv THE STATE AND DRIES THE ATMS
OUT. SLIGHTLY BLO NORMAL TEMPS BUT DRY WX SAT AND SUNDAY.

.IND...NONE.
EDDY

In the hours before

Local storm report, May 12, 8:30 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
830 PM EST FRI MAY 12 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0829 PM    SHARON                    IN   65 MPH TSTM GUST
05/12/00   CARROLL                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 12, 9:03 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
903 PM EST FRI MAY 12 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    9 NW KOKOMO               IN   WIND DAMAGE
05/12/00   HOWARD                         14 INCH DIAMETER LIVE
                                          TREE ACROSS A COUNTY
                                          ROAD NEAR JUDSON
Special weather statement, May 12, 9:37 PM EST, 1 hour 4 minutes before
INZ030-031-036>042-044>049-051>057-060>065-067>072-130345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
937 PM EST FRI MAY 12 2000

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST FOR THAT PART OF
CENTRAL INDIANA SOUTHEAST OF A LINE FROM KOKOMO TO TERRE HAUTE.

AT 935 PM EST...AN AREA OF STRONG TO SEVERE THUNDERSTORMS EXTENDED
FROM JUST NORTH OF MUNCIE THROUGH THE NORTHWEST EDGE OF
INDIANAPOLIS TO 10 MILES NORTH OF VINCENNES. THESE THUNDERSTORMS
WERE MOVING EAST AT 40 MPH.

THE STRONG...LEADING EDGE OF THUNDERSTORMS WILL EXTEND FROM NEAR
RUSHVILLE THROUGH NASHVILLE TO NEAR SHOALS BY 1045 PM EST.

THESE THUNDERSTORMS WILL LIKELY CONTINUE TO PRODUCE LARGE HAIL...
DAMAGING WINDS AND POSSIBLY TORNADOES. PLEASE CONTINUE TO LISTEN FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

ZIMMERMAN
Local storm report, May 12, 10:04 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1004 PM EST FRI MAY 12 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    5 N TERRE HAUTE           IN   WIND DAMAGE
05/12/00   VIGO                           POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0956 PM    5 NE INDIANAPOLIS         IN   WIND DAMAGE
05/12/00   MARION                         POWER LINES DOWN AT
                                          25TH AND GERMAN CHURCH
                                          ROAD. REPORTED BY HAM
                                          RADIO OPERATOR.
Local storm report, May 12, 10:33 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1033 PM EST FRI MAY 12 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    8 E INDIANAPOLIS          IN   WIND DAMAGE
05/12/00   MARION                         TWO LARGE TREES DOWN .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 12, 10:35 PM EST, 6 minutes before
INZ030-031-036>042-044>049-051>057-060>065-067>072-130500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1035 PM EST FRI MAY 12 2000

THE TORNADO WATCH HAS BEEN CANCELLED NORTHWEST OF A LINE FROM
ANDERSON THROUGH INDIANAPOLIS TO SULLIVAN. THE STRONGEST
THUNDERSTORMS HAVE PASSED TO THE SOUTHEAST OF THIS AREA.

THE TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST SOUTHEAST OF
THE ANDERSON...INDIANAPOLIS...SULLIVAN LINE. SEVERE WEATHER REMAINS
POSSIBLE WITH THUNDERSTORMS IN THIS AREA.

AT 1035 PM EST...AN AREA OF STRONG THUNDERSTORMS EXTENDED FROM
MUNCIE THROUGH SHELBYVILLE AND BLOOMINGTON TO VINCENNES. THESE
THUNDERSTORMS WERE MOVING EAST AT 40 MPH.

ZIMMERMAN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:10 PM ESTSevere Thunderstorm WarningINDTippecanoe35 min
May 12, 7:17 PM ESTSevere Thunderstorm WarningINDFountain28 min
May 12, 7:22 PM ESTSevere Thunderstorm WarningINDFountain, Vermillion38 min
May 12, 7:37 PM ESTSevere Thunderstorm WarningINDCarroll38 min
May 12, 7:40 PM ESTSevere Thunderstorm WarningINDClinton35 min
May 12, 7:48 PM ESTSevere Thunderstorm WarningINDMontgomery, Tippecanoe27 min
May 12, 8:16 PM ESTSevere Thunderstorm WarningINDClinton29 min
May 12, 8:24 PM ESTSevere Thunderstorm WarningINDParke, Vermillion, Vigo36 min
May 12, 8:24 PM ESTSevere Thunderstorm WarningINDClay36 min
May 12, 8:31 PM ESTSevere Thunderstorm WarningINDHoward, Tipton29 min
May 12, 9:00 PM ESTSevere Thunderstorm WarningINDSullivan, Vigo30 min
May 12, 9:06 PM ESTSevere Thunderstorm WarningINDClay, Putnam24 min
May 12, 9:18 PM ESTSevere Thunderstorm WarningINDClay, Greene27 min
May 12, 10:11 PM ESTSevere Thunderstorm WarningINDKnox34 min
May 12, 11:16 PM ESTSevere Thunderstorm WarningINDGreene, Lawrence, Monroe29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.